We performed a retrospective review to investigate the safety of prehospital naloxone administration by paramedics as part of a protocol for all patients presenting with an acutely depressed level of consciousness (LOC). The prevalence of naloxone-induced vomiting, seizures, hypotension, hypertension, and cardiac arrest was sought from the prehospital records of 813 patients treated during a 12-month period. The mean age of the treated patients was 42.4 +/- 9.7 years. The initial dose of naloxone was 0.4 to 0.8 mg, and the mean total dose was 0.9 +/- 0.6 mg. No patients lost a pulse within ten minutes of receiving naloxone. Two patients (0.2%) experienced a significant drop in systolic blood pressure, and one patient (0.1%) demonstrated a significant rise in systolic blood pressure within five minutes of naloxone administration. Vomiting occurred in two patients (0.2%), and one patient (0.1%) suffered a tonic-clonic seizure within five minutes of naloxone administration. Of the 813 patients treated, 60 patients (7.4%: mean age, 32.3 +/- 6.7 years) were judged to have an improved LOC after naloxone, with 27 (3.3%) regaining a normal LOC. We conclude that in the above doses, naloxone is safe as part of prehospital protocols for paramedics treating patients with an acutely depressed LOC. However, the vast majority of patients treated empirically with naloxone in the field demonstrated no benefit.